Ketamine Infusion

syringe-disposable-syringe-needle-doctor-bless-you-2
Photo on VisualHunt

Two or 3 years ago I had been depressed for so long, despite taking various medications and having ECT, that my psychiatrist told me about another treatment: ketamine infusion. Yep, that ketamine.

They insert an IV in your arm, which is connected to a ketamine drip. Then you sit in a comfy chair for about an hour, while the drug is administered. It works quickly — within a few hours, even. And it’s an outpatient procedure.

The catch? It isn’t approved by the FDA, nor does insurance cover it, nor has it been around for very long. Five years, maybe? According to this article, esketamine, which is a kind of ketamine, was recently approved by the FDA in the form of a nasal spray for depression. I don’t know about you, but that sounds weird to me. A nasal spray?? For depression??

The other thing is that you’d need to have the cash to spare to do the infusions, which prevents most people from getting it done. Like ECT you have to go in for a series of treatments, which can become really expensive, really quickly.

I don’t know about the nasal spray, but I would totally try a ketamine infusion before having ECT again. On the other hand, who can afford it? My husband says that if I ever reach that point, hopefully insurance will be paying for it by then.


Have you ever had a ketamine infusion? Would you try it if nothing else worked at all?

I Think I Need Klonopin

57799433_9b963b3e40
Photo credit: avriette on VisualHunt.com / CC BY-NC

. . . but I don’t know. Some of you may roll your eyes, but I’m going to write about martial arts class again. Getting there is a big challenge for me right now.

Very recently, I wrote a post called No More Klonopin, which was basically about going off the drug. Now, my anxiety is so crippling that I’m afraid to leave the house by myself. I have yet to go to a martial arts class. Yesterday, I got in the car with my husband and he drove me there. When we arrived, I couldn’t get out of the car. I was that scared.

And this is all so frustrating, because as I’ve said before, I want to go to class. Besides, I want to someday be like Jason Statham in the Transporter. Hahaha!

My husband has my back — he views what happened yesterday (driving there and not going inside) as progress, for me. At this point, I don’t know how I view the situation.

I’m trying really hard not to feel sorry for myself. Something’s gotta give. I don’t know if that means going on Klonopin again or on something else. Or what. I can’t remember whether Klonopin worked when I first started taking it. The reason I got off it was because I felt that I was overmedicated, and because I hadn’t felt anxious in a while. It didn’t seem to be doing anything.

Have you ever had such crippling anxiety? What did you do to combat it?

Lithium and Hair Loss

hairloss
Photo credit: roger_mommaerts on Visualhunt / CC BY-SA

Recently, like in the last week, I’ve noticed that my hair’s falling out: there’s hair in the sink that wasn’t there before. I’m not going bald nor is my hair thinning, but it’s definitely falling out.

So I did some research about lithium side effects and hair loss. Apparently, lithium affects the thyroid in such a way that causes hair to fall out. Wonderful. I don’t want to take yet another medication to combat this particular side effect, like I do with the tremors. I think I’d rather shave my head than take more medication. Seriously.

I am less than thrilled.

What side effects — if any — have you experienced from taking lithium?

No More Klonopin

9112423266_221a63aea1_n
Photo credit: Rachel Demsick PHOTO on VisualHunt / CC BY

I was taking Klonopin (clonazepam) for my anxiety for like, 5 years. I didn’t feel that it was helping me any longer, so my psychiatrist at PHP #4 successfully weaned me off of it. He was surprised that I didn’t have any withdrawal symptoms, while I was glad that I didn’t.

It’s been about a month since I took my last Klonopin, and I’m not as anxious as I thought I was. Sure, I have some anxiety — everybody does — but I’m not fidgeting, I haven’t had a panic attack. Mostly I’m nervous about participating in group activities, like yoga and martial arts. I’m starting to face those fears.

Lithium Shakes

419286041_6e68fb9f22
Photo credit: mirjoran on VisualHunt.com / CC BY

Shortly after I began taking lithium, I noticed that my hands started shaking, not a lot — you’d have to look at my hand up close or something in order to see it. Then it got worse.

My thumb and forefinger would jump the way your knee does when a doctor hits you there with that little hammer. My lips quivered. I couldn’t hold a glass steady in my hand. I had to drink through a straw!

I told my psychiatrist about this, and he prescribed propranolol, which is a beta blocker and supposed to help with the tremors. I’ve been taking it for about 2 months now, and it does help with “the shakes”.

However, it hasn’t totally helped — they’re still there, most noticeably when I attempt to insert my contact lenses. It’s such a pain, especially because it used to only take one try to put them on. Now, it can take up to 16 tries (I counted). And using eye drops? Forget it. It ends up on  my face. While I’m doing either of these, I tell myself to chill and be patient, something that doesn’t always come easy to me.

Have you taken lithium or any other medications? What side effects did you experience?